Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

When are touchpoints limits for generalized Pólya urns?


Author: Robin Pemantle
Journal: Proc. Amer. Math. Soc. 113 (1991), 235-243
MSC: Primary 60F15; Secondary 60G42
DOI: https://doi.org/10.1090/S0002-9939-1991-1055778-8
MathSciNet review: 1055778
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Hill, Lane, and Sudderth (1980) consider a Pólya-like urn scheme in which $ {X_0},{X_1}, \ldots $, are the successive proportions of red balls in an urn to which at the $ n$ th stage a red ball is added with probability $ f({X_n})$ and a black ball is added with probability $ 1 - f({X_n})$. For continuous $ f$ they show that $ {X_n}$ converges almost surely to a random limit $ X$ which is a fixed point for $ f$ and ask whether the point $ p$ can be a limit if $ p$ is a touchpoint, i.e. $ p = f(p)$ but $ f(x) > x$ for $ x \ne p$ in a neighborhood of $ p$. The answer is that it depends on whether the limit of $ (f(x) - x)/(p - x)$ is greater or less than 1/2 as $ x$ approaches $ p$ from the side where $ (f(x) - x)/(p - x)$ is positive.


References [Enhancements On Off] (What's this?)

  • [HLS] Bruce M. Hill, David Lane, and William Sudderth, A strong law for some generalized urn processes, Ann. Probab. 8 (1980), no. 2, 214–226. MR 566589
  • [P1] R. Pemantle, Random processes with reinforcement, Doctoral thesis, Massachusetts Institute of Technology, 1988.
  • [P2] Robin Pemantle, Nonconvergence to unstable points in urn models and stochastic approximations, Ann. Probab. 18 (1990), no. 2, 698–712. MR 1055428

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60F15, 60G42

Retrieve articles in all journals with MSC: 60F15, 60G42


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1055778-8
Keywords: Pólya urn, touchpoint
Article copyright: © Copyright 1991 American Mathematical Society